Volume 7, Issue 4, December 2019, Page: 83-87
Neuroleptic Malignant Syndrome, a Sequalae of Multiple Administration of Antipsychotics: A Case Report
Nervana Abdelfattah Hafez Elbakary, Mental Health Hospital, Hamad Medical Corporation, Doha, Qatar
Mohamed Adil Shah Khoodoruth, Mental Health Hospital, Hamad Medical Corporation, Doha, Qatar
Received: Sep. 21, 2019;       Accepted: Oct. 9, 2019;       Published: Nov. 5, 2019
DOI: 10.11648/j.ajpn.20190704.12      View  37      Downloads  24
Abstract
Neuroleptic malignant syndrome (NMS) is a lethal adverse drug reaction (ADR) that is often attributed to the administration of dopamine blockers, antiemetic agents as well as anti-parkinsonism medication withdrawal. We describe a challenging case of NMS, with malignant catatonia as a differential diagnosis, who was difficult to respond to treatment. The patient developed severe complications following her exposure to rapid titration using high doses of olanzapine, which was abruptly converted to chlorpromazine due to lack of efficacy, in addition to administering multiple as needed (PRN) medications for agitation. Hyperthermia, muscle rigidity, dysautonomia, mental status changes, catatonia, and some laboratory derangement were reported in this case. It is possible that factors such as naïve patients, high doses of neuroleptics, a switch from one agent to another, rapid escalation, and the increased use of parenteral therapy for managing of agitation acted collectively or individually as risk factors for developing NMS. Health care professionals should be cautious about the cumulative dose of antipsychotics used per day, including PRN medications. The delay in recognizing the early symptoms of NMS could put patients at higher risk of mortality. Lastly, it is pivotal to exclude other infectious or autoimmune etiologies before treating as NMS case.
Keywords
Malignant, Adverse Drug Reaction (ADR), Dopamine Blockers, Hyperthermia, Catatonia, Neuroleptics
To cite this article
Nervana Abdelfattah Hafez Elbakary, Mohamed Adil Shah Khoodoruth, Neuroleptic Malignant Syndrome, a Sequalae of Multiple Administration of Antipsychotics: A Case Report, American Journal of Psychiatry and Neuroscience. Vol. 7, No. 4, 2019, pp. 83-87. doi: 10.11648/j.ajpn.20190704.12
Copyright
Copyright © 2019 Authors retain the copyright of this article.
This article is an open access article distributed under the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0/) which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Reference
[1]
S. Modi, D. Dharaiya, L. Schultz, and • Panayiotis Varelas, “Neuroleptic Malignant Syndrome: Complications, Outcomes, and Mortality,” Neurocrit Care, no. 24, pp. 97–103, 2016.
[2]
D. Berardi, M. Amore, P. E. Keck, M. Troia, and M. Dell’Atti, “Clinical and pharmacologic risk factors for neuroleptic malignant syndrome: a case-control study.,” Biol. Psychiatry, vol. 44, no. 8, pp. 748–54, Oct. 1998.
[3]
P. E. Keck, H. G. Pope, B. M. Cohen, S. L. McElroy, and A. A. Nierenberg, “Risk factors for neuroleptic malignant syndrome. A case-control study.,” Arch. Gen. Psychiatry, vol. 46, no. 10, pp. 914–8, Oct. 1989.
[4]
J. Langan, D. Martin, P. Shajahan, and D. J. Smith, “Antipsychotic dose escalation as a trigger for neuroleptic malignant syndrome (NMS): literature review and case series report.,” BMC Psychiatry, vol. 12, no. 1, p. 214, Nov. 2012.
[5]
H. A. Yamawaki S, Lai H, “Dopaminergic and serotonergic mechanisms of thermoregulation: mediation of thermal effects of apomorphine and dopamine,” J. Pharmacol. Exp. Ther., vol. 227, no. Issue 2, pp. 383–388, 1983.
[6]
G. Northoff, “Catatonia and neuroleptic malignant syndrome: psychopathology and pathophysiology,” J. Neural Transm., vol. 109, no. 12, pp. 1453–1467, Dec. 2002.
[7]
G. J. Chandran, J. R. Mikler, and D. L. Keegan, “Neuroleptic malignant syndrome: case report and discussion.,” CMAJ, vol. 169, no. 5, pp. 439–42, Sep. 2003.
[8]
D. P. Seitz and S. S. Gill, “Neuroleptic Malignant Syndrome Complicating Antipsychotic Treatment of Delirium or Agitation in Medical and Surgical Patients: Case Reports and A Review of the Literature,” Psychosomatics, vol. 50, no. 1, pp. 8–15, Jan. 2009.
[9]
A. Kogoj and I. Velikonja, “Olanzapine induced neuroleptic malignant syndrome?a case review,” Hum. Psychopharmacol. Clin. Exp., vol. 18, no. 4, pp. 301–309, Jun. 2003.
[10]
S. C. Stoner and A. Berry, “Suspected Neuroleptic Malignant Syndrome During Quetiapine-Clozapine Cross-Titration,” J. Pharm. Pract., vol. 23, no. 1, pp. 69–73, Feb. 2010.
[11]
V. R. Velamoor, R. M. Norman, S. N. Caroff, S. C. Mann, K. A. Sullivan, and R. E. Antelo, “Progression of symptoms in neuroleptic malignant syndrome.,” J. Nerv. Ment. Dis., vol. 182, no. 3, pp. 168–73, Mar. 1994.
[12]
J. L. Levenson, “Neuroleptic malignant syndrome,” Am. J. Psychiatry, vol. 142, no. 10, pp. 1137–1145, Jun. 2006.
[13]
S. N. Caroff and S. C. Mann, “Neuroleptic malignant syndrome.,” Med. Clin. North Am., vol. 77, no. 1, pp. 185–202, Jan. 1993.
[14]
P. Rosebush and T. Stewart, “A prospective analysis of 24 episodes of neuroleptic malignant syndrome.,” Am. J. Psychiatry, vol. 146, no. 6, pp. 717–25, Jun. 1989.
[15]
M. S. Arnaout, F. P. Antun, and K. Ashkar, “Neuroleptic malignant syndrome with olanzapine associated with severe hypernatremia,” Hum. Psychopharmacol. Clin. Exp., vol. 16, no. 3, pp. 279–281, Apr. 2001.
[16]
S. C. Stanfield and T. Privette, “Neuroleptic malignant syndrome associated with olanzapine therapy: a case report.,” J. Emerg. Med., vol. 19, no. 4, pp. 355–7, Nov. 2000.
[17]
V. P. Kontaxakis, B. J. Havaki-Kontaxaki, N. G. Christodoulou, K. G. Paplos, and G. N. Christodoulou, “Olanzapine-associated neuroleptic malignant syndrome: Is there an overlap with the serotonin syndrome?,” Ann. Gen. Hosp. Psychiatry, vol. 2, no. 1, p. 10, Oct. 2003.
[18]
T. Mahmood and J. P. Warren, “Neuroleptic malignant syndrome from chlorpromazine: case report.,” J. R. Coll. Gen. Pract., vol. 39, no. 322, p. 211, May 1989.
[19]
P. Sachdev, C. Mason, and D. Hadzi-Pavlovic, “Case-control study of neuroleptic malignant syndrome,” Am. J. Psychiatry, vol. 154, no. 8, pp. 1156–1158, Aug. 1997.
[20]
S. Comfort, D. Dorrell, S. Meireis, and J. Fine, “MOdified NARanjo Causality Scale for ICSRs (MONARCSi): A Decision Support Tool for Safety Scientists,” Drug Saf., vol. 41, no. 11, pp. 1073–1085, Nov. 2018.
[21]
P. S. Sachdev, “A rating scale for neuroleptic malignant syndrome. Psychiatry Research; 135: 249–256.,” Psychiatry Res., vol. 135, pp. 249–256., 2005.
Browse journals by subject